Idaho, 2003

Winter Storm in Idaho, November 16 to 17, 2003

November 16 to 17, 2003 · NWS MSO · 2 events in 2 counties and zones

Strong winter storm moved through north central Idaho producing heavy snow and strong gusty winds. Snowfall totals for the stormranged from 6 to 11 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong winter storm moved through north central Idaho producing heavy snow and strong gusty winds. Snowfall totals for the stormranged from 6 to 11 inches. Sustained southwest winds of 15 to 25 MPH with gusts up to 40 MPH caused areas of blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 16, 2:15 PM MST, 45 minutes earlier.

Area forecast discussion, Nov 16, 2:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
215 PM MST SUN NOV 16 2003

.SHORT TERM...HAVE HAD LIGHT SNOW AND IN SOME PLACES MIXED WITH RAIN
OVER THE FORECAST AREA TODAY. THIS PRECIPITATION WAS ASSOCIATED
WITH THE UPPER LEVEL TROUGH THAT MOVED ACROSS WESTERN MONTANA.
SATELLITE IR AND WATER VAPOR IMAGERY SHOWS THE NEXT SYSTEM MOVING
ACROSS WASHINGTON AND OREGON WITH A STRONG +140KT JET BEHIND IT.
THE SYSTEM IS MOVING FASTER AND FURTHER SOUTH THEN THE MODELS HAVE
IT...BUT STILL ENOUGH MOISTURE AND DYNAMICS...OROGRAPHIC ASSISTANCE
TO HIT THE MOUNTAINS OF WESTERN MONTANA AND NORTH CENTRAL IDAHO
WITH ENOUGH SNOW TO REACH WARNING CRITERIA. WILL CONTINUE THE
WARNINGS AND ADVISORIES TONIGHT INTO MONDAY. THIS SYSTEM ALSO HAS
VERY STRONG WINDS WITH IT THAT ARE STARTING TO MOVE INTO THE
WESTERN SECTIONS OF THE FORECAST AREA AT THE HIGHER ELEVATIONS...
MOUNTAIN LOCATIONS ABOVE 6000 FEET WERE REPORTING WIND GUSTS OVER
30 MPH BY 1PM MST. THESE WINDS WILL SPREAD ACROSS THE AREA TONIGHT
AND LOWER DOWN INTO MANY VALLEY LOCATIONS. THE STRONG WINDS WILL
INCREASE THE SNOW AMOUNTS OVER THE MOUNTAINS...UPSLOPE...AND HELP
CUT OFF THE SNOWFALL IN THE VALLEYS WITH DOWNSLOPE CONDITIONS. FOR
THOSE REASONS WILL KEEP THE WARNINGS GOING ABOVE 4000 FEET AND KEEP
SNOW AMOUNTS BELOW WARNING CRITERIA IN THE VALLEYS.

ON MONDAY THE PRECIPITATION AND WINDS CONTINUE AS THE JET REMAINS
OVER THE REGION. WARMER AIR AT THE SURFACE MOVES IN...BUT A COLD POOL
OF AIR ALOFT STAYS OVER THE REGION...INCREASING THE LAPSE RATES AND
KEEPING VERY UNSTABLE AIR OVER THE REGION. THIS WILL PRODUCE SOME
LOCALLY HEAVY BANDS OF SNOW. BY MONDAY NIGHT THE JET STARTS TO LIFT
UP INTO CANADA AS HIGH PRESSURE PUSHES UP FROM THE SOUTH...BRINGING
MORE WARM AIR INTO THE REGION AND SHIFTING THE PRECIPITATION TO THE
NORTH. THE RIDGE CONTINUES TO STRENGTHEN TUESDAY INTO WEDNESDAY
AND PUSHES ANY RAIN/SNOW TO THE WEST AND NORTH...JUST BRUSHING
NORTHWEST MONTANA. THE REST OF THE FORECAST AREA WILL BE DRY WITH A
WARMING TREND.

.LONG TERM...EXTENDED MODELS WENT FROM NEARLY COMPLETE AGREEMENT
YESTERDAY TO TOTAL DISARRAY TODAY. SO CONFIDENCE IN EXTENDED FORECAST
IS EXTREMELY LOW THIS CYCLE. PER EXTENDED PROG DISCUSSION FROM HPC...
MEAN ENSEMBLE SOLNS BETWEEN ECMWF AND GFS WERE FAIRLY CLOSE TO THE
06Z GFS SOLUTION WHICH WAS A GOOD COMPROMISE BETWEEN THE OTHER RECENT
WILDLY DIFFERENT SOLUTIONS. SO BASED ON HPC DISCUSSION AND
COORDINATION WITH BOI DECIDED TO LEAN TOWARD 06Z GFS SOLUTION. WILL
KEEP PRECIP CHANCES MAINLY UP NORTH AND OUT WEST THU. COLD FRONT
MOVES THROUGH DURING THE DAY FRI WITH GOOD CHC FOR RAIN/SNOW AND
FALLING SNOW LEVELS. WHETHER TRUE ARCTIC AIR MOVES IN BEHIND THIS
FRONT IS QUESTIONABLE RIGHT NOW BUT WOULD EXPECT BELOW NORMAL TEMPS
WITH A CHANCE OF SNOW ALL AREAS NEXT WEEKEND.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FOR MOUNTAINS OF MTZ001-002-004-006-043
     FROM 6 PM TODAY THROUGH MIDNIGHT MONDAY NIGHT...
ID...WINTER STORM WARNING FOR MOUNTAINS OF IDZ005-006 FROM 4 PM
     TODAY THROUGH MIDNIGHT MONDAY NIGHT...
  ...WINTER WEATHER ADVISORY FOR SNOW FOR MOUNTAINS OF IDZ090-010
     FROM 6 PM TODAY THROUGH MIDNIGHT MONDAY NIGHT...
  ...WIND ADVISORY FOR IDZ007 FROM 6 PM TODAY THROUGH NOON MONDAY...
&&

SHORT TERM/KOLATA
LONG TERM/WRIGHT
Hazardous weather outlook, Nov 16, 6:00 AM MST, 9 hours before
MTZ001>007-043-IDZ005>010-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
600 AM MST SUN NOV 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MONTANA AND NORTH
CENTRAL IDAHO

.DAY ONE... TODAY

HEAVY SNOW AND STRONG WINDS ARE EXPECTED TO IMPACT THE MOUNTAINS OF
NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA LATE THIS AFTERNOON
THROUGH MONDAY NIGHT. SEVERAL WINTER STORM WARNINGS AND ADVISORIES
HAVE BEEN ISSUED FOR THE AREA. REFER TO GTFWSWMSO AND GTFNPWMSO FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SNOW AND WINDS WILL DECREASE MONDAY NIGHT AND SNOW LEVELS WILL RISE
ON TUESDAY. WINTER STORM WARNINGS AND ADVISORIES WILL CONTINUE
UNTIL THEN...PLEASE REFER TO GTFWSWMSO AND GTFNPWMSO FOR DETAILS.

ADDITIONAL SNOWFALL WILL BE POSSIBLE IN THE AREA FRIDAY AND SATURDAY
AS A PACIFIC STORM SYSTEM MOVES EASTWARD ACROSS THE NORTHERN
ROCKIES. COLDER AIR WILL SPREAD INTO THE REGION BEHIND THIS SYSTEM
WITH TEMPERATURES DROPPING BELOW NORMAL BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Clearwater Mountains

When
November 16, 3:00 PM MST to November 17, 3:00 PM MST
Where
Northern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Winter Storm, Southern Clearwater Mountains

When
November 16, 3:00 PM MST to November 17, 3:00 PM MST
Where
Southern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331488, 5331489.